Hail, Valley
- When
- July 11, 1:33 AM MST
- Where
- Valley County, 3.58 mi NNW of Duck Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -106.540
Trained spotter reported penny-sized hail in some drifts up to 3 inches deep.
As an upper-level trough passed along the Montana-Canadian border, the atmosphere was just unstable enough to set off a few severe thunderstorms over Valley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
As an upper-level trough passed along the Montana-Canadian border, the atmosphere was just unstable enough to set off a few severe thunderstorms over Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 8:11 PM MST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 911 PM MDT THU JUL 10 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... UPDATE...ADDED SMALL HAIL TO THE ZONES FOR THIS EVENING AS SMALL HAIL HAS BEEN REPORTED NEAR VAL MARIE AND NORTH OF WHITEWATER THIS EVENING. DID NOT CONTINUE IT AFTER MIDNIGHT WOULD EXPECT ANY STORMS OVERNIGHT TO HAVE GUSTY WIND AND BRIEF HEAVY RAIN. REST OF THE FORECAST ELEMENTS ARE IN GOOD SHAPE. PROTON PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE HOT HIGH PRESSURE DOME EXISTS OVER THE INTERMOUNTAIN WEST AND ROCKY MOUNTAINS. TWO RIDGES EXTEND UP FROM THIS DOME... ONE RUNS UP THROUGH WYOMING... THE DAKOTA... AND MANITOBA WHILE THE OTHER RIDGE RUNS UP THROUGH BRITISH COLUMBIA INTO EASTERN ALASKA. A LARGE TROUGH RESIDES OVER ALBERTA AND SASKATCHEWAN WITH COOLER INFLUENCE REACHING OVER THE INTERNATIONAL BORDER INTO NORTHERN MONTANA. FARTHER WEST... A CLOSED LOW EXISTS OVER THE ALEUTIANS WITH A WEAK TROUGH EXTENDING DOWN TO OFF THE COAST OF CALIFORNIA. THIS AFTERNOON AND EVENING... CLEAR SKIES AND DRY CONDITIONS ARE ANTICIPATED AS A COLD FRONT MOVES THROUGH THE AREA AND STABILIZES OUT THE SURFACE LAYER. MEANWHILE... A SHORTWAVE DISTURBANCE WILL MAKE ITS WAY ACROSS THE PACIFIC NORTHWEST. FRIDAY MORNING... PAC NORTHWEST DISTURBANCE WILL HIT THE HIGH PLAINS OFF THE FRONT RANGE AND FORM A FEW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THESE ARE EXPECTED TO REACH PHILLIPS AND PETROLEUM COUNTY BORDER AROUND MIDNIGHT AND THEN PASS OVER THE REST OF THE CWA DURING THE MORNING HOURS. FRIDAY AFTERNOON THROUGH SATURDAY... TROUGH TO THE NORTH WILL FORM INTO A CLOSED LOW AND CONSISTENTLY DRAG DOWN COOLER AIR OVER THE AREA. THIS AIR WILL IN CONFLICT WITH AN INTENSIFYING HEAT DOME OVER THE INTERMOUNTAIN WEST. DUE TO THE COMPACT THERMAL GRADIENT TEMPERATURES COULD EASILY SWING WARMER OR COOLER THAN ANTICIPATED DURING THIS TIME. SO... HAVE GONE WITH A CENTER OF THE ROAD APPROACH. GAH .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE GOING FORECAST WAS IN OVERALL GOOD SHAPE...AND MODEL CONSISTENCY REMAINS GOOD THROUGHOUT THE EXTENDED. WITH NO BIG SYSTEMS ON THE HORIZON...THE ONLY CHANGE WAS TO CONTINUE TO TREND THE FORECAST TOWARD THE MODEL CONSENSUS WHICH IS A BIT COOLER ON MONDAY AND TUESDAY AS A COOL UPPER TROUGH REMAINS OVERHEAD. OTHERWISE NO OTHER NOTEWORTHY CHANGES WERE MADE. GILCHRIST PREVIOUS LONG TERM DISCUSSION...NORTHEAST MONTANA REMAINS SETUP BETWEEN A PERSISTENT CLOSED LOW NEAR HUDSON BAY AND AN UPPER RIDGE OVER THE WEST ANCHORED BY DESERT HIGH PRESSURE ACROSS THE GREAT BASIN. THE NORTHWEST FLOW ALOFT SATURDAY NIGHT AND SUNDAY IS A DRY PATTERN. THE MAIN QUESTION WILL BE TEMPERATURE. BOTH THE GFS AND THE EC HAVE NORTHEAST MONTANA ON THE BOUNDARY BETWEEN THE NORTHERN COOLER AIR AND THE HOT SOUTHWEST AIR. GUIDANCE SUGGESTS CLOSE TO NORMAL TEMPERATURES FOR SUNDAY. HOWEVER ON MONDAY AN EMBEDDED DISTURBANCE KNOCKS DOWN THE THE RIDGE AND LOCAL THICKNESS HEIGHTS DROP SIGNIFICANTLY. THE WIND PROFILE ALOFT TO THE SURFACE IS FOR NORTHERLY WIND. SO GUIDANCE SUGGESTS BELOW AVERAGE TEMPERATURES FOR MONDAY. BY TUESDAY THE EMBEDDED DISTURBANCE MOVES SOUTHEAST OUT OF MONTANA TO ALLOW THE UPPER RIDGE TO REBOUND. THIS TAKES ANY STORM ENERGY AWAY FROM EASTERN MONTANA AND WILL ONCE AGAIN ESTABLISH A DRY NORTHWEST FLOW ALOFT PATTERN FOR WEDNESDAY AND THURSDAY. OVERALL THE MODELS ARE IN AGREEMENT WITH A MOSTLY DRY PERIOD WITH TEMPERATURES THAT DO NOT DEVIATE FAR FROM NORMAL. THERE WILL BE NO PERIODS OF STRONG WIND. CONVECTIVE PARAMETERS WILL ALSO REMAIN WEAK FOR LIMITED SHOWER THUNDERSTORM ACTIVITY. AS SUCH...POP GRIDS ARE DRY. SCT && .AVIATION... FLIGHT CATEGORY: MAINLY VFR. ISOLATED IFR POSSIBLE. OVERNIGHT SHOWERS AND THUNDERSTORMS: A WEAK DISTURBANCE IS ANTICIPATED TO PASS OVER THE AREA AFTER MIDNIGHT AND WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS AGAIN WITH AN ISOLATED CHANCE AT IFR DUE TO VISIBILITY REDUCTIONS FROM BRIEF INTENSE SHOWERS. CHANCES ARE BELOW 50 PERCENT AND HAVE THEREFORE GONE WITH VCSH UNTIL THE STORMS DEVELOP LATER TONIGHT. AREA WINDS: VEERING TO THE NORTHWEST AND INCREASE 10 TO 20 KTS THIS AFTERNOON... THEN CALMING TO LESS THAN 10 KTS AND VEERING FARTHER TO THE NORTH TO NORTHEAST AFTER SUNSET. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 724 PM MDT THU JUL 10 2014 MTZ021>023-111100- PETROLEUM-GARFIELD-MCCONE- 724 PM MDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-017-059-061-111100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- NORTHERN PHILLIPS-NORTHERN VALLEY- 724 PM MDT THU JUL 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT VERY ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS EVENING AND MAY PRODUCE SMALL HAIL THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
948 PM MDT THU JUL 10 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 17 NNW FRENCHMAN RESERVO48.94N 107.35W
07/10/2014 M0.85 INCH PHILLIPS MT TRAINED SPOTTER
&&
NWS GLASGOW MT
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 105 AM MDT FRI JUL 11 2014 MTZ016-017-110800- PHILLIPS-VALLEY- 105 AM MDT FRI JUL 11 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN VALLEY COUNTY IN NORTHEAST MONTANA... EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 200 AM MDT. AT 100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF MALTA...MOVING EAST AT 40 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF EASTERN PHILLIPS COUNTY SOUTH OF HIGHWAY 2... RURAL AREAS OF WESTERN VALLEY COUNTY SOUTH OF HIGHWAY 2... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4833 10690 4782 10703 4817 10803 4838 10795 TIME...MOT...LOC 0703Z 284DEG 39KT 4823 10783 GFF WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
156 AM MDT FRI JUL 11 2014
MTZ017-110900-
VALLEY-
156 AM MDT FRI JUL 11 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL AND SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
UNTIL 300 AM MDT.
AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF HINSDALE...MOVING EAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
TAMPICO...
GLASGOW...
DUCK CREEK FISHING AND DUCK CREEK REC AREA...
FORT PECK...
LAT...LON 4831 10625 4796 10647 4796 10651 4794 10649
4790 10653 4788 10652 4808 10737 4825 10737
4831 10731 4831 10726 4837 10725
TIME...MOT...LOC 0756Z 272DEG 30KT 4817 10713
GFF
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 21 km away, was scanning. The volume nearest the first event began at 08:35 UTC.
3 hail. Local standard time, as filed.
Trained spotter reported penny-sized hail in some drifts up to 3 inches deep.
Public reported nickel- and quarter-sized hail.
Public reported quarter-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530963, 530964, 530965.